Probable Association of an Attack of Bilateral Acute Angle-Closure Glaucoma With Duloxetine

Amde Selassie Shifera, Anthony Leoncavallo, Mark Sherwood

Research output: Contribution to journalArticle

Abstract

Objective: To report a patient who had an attack of bilateral acute angle-closure glaucoma (ACG) probably associated with the use of duloxetine. Case Summary: The case reported here involves an 81-year-old Caucasian woman whose past ocular history was unremarkable except for high hyperopia and cataract. The patient developed ocular symptoms 2 days after starting duloxetine, a serotonin norepinephrine reuptake inhibitor (SNRI) and was diagnosed with acute ACG. The elevated intraocular pressure (IOP) was successfully lowered with medical treatment, and the patient was advised to discontinue duloxetine. She subsequently underwent laser iridotomy in both eyes, and her IOP remained adequately controlled. A score of 6 was obtained using the Naranjo adverse drug reaction probability scale, suggesting duloxetine as the probable cause of the attack of ACG in this patient. Discussion: There are a few previous reports of acute ACG associated with venlafaxine, another member of the class of SNRIs. In addition, there are several reports of ACG associated with members of the related class of selective serotonin reuptake inhibitors (SSRIs)-namely, fluoxetine, paroxetine, fluvoxamine, sertraline, citalopram, and escitalopram. The mechanism responsible for the precipitation of ACG by members of these 2 classes of drugs is likely a result of mydriasis caused by their adrenergic effects, weak anticholinergic activities, or the increased levels of serotonin. Conclusion: Because the SNRIs, including duloxetine, and SSRIs are commonly used in the management of depression or chronic pain, caution is warranted with the use of these drugs in patients with risk factors for ACG.

Original languageEnglish (US)
Pages (from-to)936-939
Number of pages4
JournalAnnals of Pharmacotherapy
Volume48
Issue number7
DOIs
StatePublished - 2014
Externally publishedYes

Fingerprint

Angle Closure Glaucoma
Citalopram
Serotonin Uptake Inhibitors
Intraocular Pressure
Mydriasis
Fluvoxamine
Sertraline
Paroxetine
Fluoxetine
Cholinergic Antagonists
Duloxetine Hydrochloride
Drug-Related Side Effects and Adverse Reactions
Chronic Pain
Pharmaceutical Preparations
Adrenergic Agents
Cataract
Serotonin
Lasers
History

Keywords

  • Angle-closure glaucoma
  • Duloxetine
  • Glaucoma
  • Selective serotonin reuptake inhibitors
  • Serotonin norepinephrine reuptake inhibitors

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Probable Association of an Attack of Bilateral Acute Angle-Closure Glaucoma With Duloxetine. / Shifera, Amde Selassie; Leoncavallo, Anthony; Sherwood, Mark.

In: Annals of Pharmacotherapy, Vol. 48, No. 7, 2014, p. 936-939.

Research output: Contribution to journalArticle

@article{c74186c5c30a4463816ee563b15e9488,
title = "Probable Association of an Attack of Bilateral Acute Angle-Closure Glaucoma With Duloxetine",
abstract = "Objective: To report a patient who had an attack of bilateral acute angle-closure glaucoma (ACG) probably associated with the use of duloxetine. Case Summary: The case reported here involves an 81-year-old Caucasian woman whose past ocular history was unremarkable except for high hyperopia and cataract. The patient developed ocular symptoms 2 days after starting duloxetine, a serotonin norepinephrine reuptake inhibitor (SNRI) and was diagnosed with acute ACG. The elevated intraocular pressure (IOP) was successfully lowered with medical treatment, and the patient was advised to discontinue duloxetine. She subsequently underwent laser iridotomy in both eyes, and her IOP remained adequately controlled. A score of 6 was obtained using the Naranjo adverse drug reaction probability scale, suggesting duloxetine as the probable cause of the attack of ACG in this patient. Discussion: There are a few previous reports of acute ACG associated with venlafaxine, another member of the class of SNRIs. In addition, there are several reports of ACG associated with members of the related class of selective serotonin reuptake inhibitors (SSRIs)-namely, fluoxetine, paroxetine, fluvoxamine, sertraline, citalopram, and escitalopram. The mechanism responsible for the precipitation of ACG by members of these 2 classes of drugs is likely a result of mydriasis caused by their adrenergic effects, weak anticholinergic activities, or the increased levels of serotonin. Conclusion: Because the SNRIs, including duloxetine, and SSRIs are commonly used in the management of depression or chronic pain, caution is warranted with the use of these drugs in patients with risk factors for ACG.",
keywords = "Angle-closure glaucoma, Duloxetine, Glaucoma, Selective serotonin reuptake inhibitors, Serotonin norepinephrine reuptake inhibitors",
author = "Shifera, {Amde Selassie} and Anthony Leoncavallo and Mark Sherwood",
year = "2014",
doi = "10.1177/1060028014529645",
language = "English (US)",
volume = "48",
pages = "936--939",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "7",

}

TY - JOUR

T1 - Probable Association of an Attack of Bilateral Acute Angle-Closure Glaucoma With Duloxetine

AU - Shifera, Amde Selassie

AU - Leoncavallo, Anthony

AU - Sherwood, Mark

PY - 2014

Y1 - 2014

N2 - Objective: To report a patient who had an attack of bilateral acute angle-closure glaucoma (ACG) probably associated with the use of duloxetine. Case Summary: The case reported here involves an 81-year-old Caucasian woman whose past ocular history was unremarkable except for high hyperopia and cataract. The patient developed ocular symptoms 2 days after starting duloxetine, a serotonin norepinephrine reuptake inhibitor (SNRI) and was diagnosed with acute ACG. The elevated intraocular pressure (IOP) was successfully lowered with medical treatment, and the patient was advised to discontinue duloxetine. She subsequently underwent laser iridotomy in both eyes, and her IOP remained adequately controlled. A score of 6 was obtained using the Naranjo adverse drug reaction probability scale, suggesting duloxetine as the probable cause of the attack of ACG in this patient. Discussion: There are a few previous reports of acute ACG associated with venlafaxine, another member of the class of SNRIs. In addition, there are several reports of ACG associated with members of the related class of selective serotonin reuptake inhibitors (SSRIs)-namely, fluoxetine, paroxetine, fluvoxamine, sertraline, citalopram, and escitalopram. The mechanism responsible for the precipitation of ACG by members of these 2 classes of drugs is likely a result of mydriasis caused by their adrenergic effects, weak anticholinergic activities, or the increased levels of serotonin. Conclusion: Because the SNRIs, including duloxetine, and SSRIs are commonly used in the management of depression or chronic pain, caution is warranted with the use of these drugs in patients with risk factors for ACG.

AB - Objective: To report a patient who had an attack of bilateral acute angle-closure glaucoma (ACG) probably associated with the use of duloxetine. Case Summary: The case reported here involves an 81-year-old Caucasian woman whose past ocular history was unremarkable except for high hyperopia and cataract. The patient developed ocular symptoms 2 days after starting duloxetine, a serotonin norepinephrine reuptake inhibitor (SNRI) and was diagnosed with acute ACG. The elevated intraocular pressure (IOP) was successfully lowered with medical treatment, and the patient was advised to discontinue duloxetine. She subsequently underwent laser iridotomy in both eyes, and her IOP remained adequately controlled. A score of 6 was obtained using the Naranjo adverse drug reaction probability scale, suggesting duloxetine as the probable cause of the attack of ACG in this patient. Discussion: There are a few previous reports of acute ACG associated with venlafaxine, another member of the class of SNRIs. In addition, there are several reports of ACG associated with members of the related class of selective serotonin reuptake inhibitors (SSRIs)-namely, fluoxetine, paroxetine, fluvoxamine, sertraline, citalopram, and escitalopram. The mechanism responsible for the precipitation of ACG by members of these 2 classes of drugs is likely a result of mydriasis caused by their adrenergic effects, weak anticholinergic activities, or the increased levels of serotonin. Conclusion: Because the SNRIs, including duloxetine, and SSRIs are commonly used in the management of depression or chronic pain, caution is warranted with the use of these drugs in patients with risk factors for ACG.

KW - Angle-closure glaucoma

KW - Duloxetine

KW - Glaucoma

KW - Selective serotonin reuptake inhibitors

KW - Serotonin norepinephrine reuptake inhibitors

UR - http://www.scopus.com/inward/record.url?scp=84904963587&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84904963587&partnerID=8YFLogxK

U2 - 10.1177/1060028014529645

DO - 10.1177/1060028014529645

M3 - Article

VL - 48

SP - 936

EP - 939

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 7

ER -